Florida, 2024Damaging Wind and Heavy Rain in Florida, July 22, 2024
July 22, 2024 · NWS JAX · 3 events in 3 counties and zones
A SSE flow focused the east coast sea breeze inland with a merger of sea breezes across the interior of NE FL during the late afternoon. A few strong to pulse severe storms produced wind damage and locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A SSE flow focused the east coast sea breeze inland with a merger of sea breezes across the interior of NE FL during the late afternoon. A few strong to pulse severe storms produced wind damage and locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 12:48 PM EST, 27 minutes earlier.
Area forecast discussion, Jul 22, 12:48 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
148 PM EDT Mon Jul 22 2024
...New AVIATION...
.UPDATE...
Issued at 1012 AM EDT Mon Jul 22 2024
Mostly sunny to sunny skies today will give way to partly cloudy
as daytime heating begins and start of scattered showers and
storms by the afternoon. A more concentrated area of numerous
showers and storms is toward the inland areas as east coast sea
breeze and west coast merge. Somewhat less activity is forecast
over southeast GA counties. Have adjusted the POPs a bit lower
due to a continued slight decrease over the past 2-3 days in the
PWAT values and low level moisture. Still, some isolated strong
storms are expected near and west of the Highway 301 corridor and
toward I-75 later this afternoon and early evening, with downburst
winds the main hazard. The main forecast change today was to
hoist a heat advisory for some marginal heat advisory criteria of
about 108 to possibly 110 for eastern zones based on some tweaks
to the dewpoints and the fact that convective development will be
more suppressed from some mid level ridging aloft. The full sun
currently should help boost max temps today as well.
Little change in the forecast tonight with lingering scattered
evening convection mainly inland and then some patchy fog develops
possible toward sunrise.
On the marine forecast, little was needed to change other than
some wave height tweaks and weather wording adjustments.
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
&&
.NEAR TERM...
(Today and Tonight)
Issued at 324 AM EDT Mon Jul 22 2024
Fairly quiet conditions early this morning with just a few
lingering high clouds and some patchy fog over inland areas that
had rainfall yesterday, although some more widespread fog and low
clouds is expected to develop around sunrise across inland SE GA
with visibilities of 1-3 miles expected and even some patchy dense
fog possible to the North and West of Waycross. Otherwise
expecting partly to mostly sunny skies this morning as Western
Atlantic high pressure ridge axis continues to slide slowly
northward into North Florida through the day and this will bring
in a slightly drier airmass aloft with PWATs falling below 2
inches and shift the axis of afternoon convection further inland
to between the US 301 and I-75 corridors as the East Coast sea
breeze front will push further inland and meet the Gulf Coast sea
breeze for scattered to numerous showers and storms with coverage
in the 50-70% range over inland areas, while coverage will be less
than previous days along the I-95 corridor in the 30-50% range.
Slow storm motion will continue to keep heavy rainfall/localized
flood threat in the stronger storms, although gusty winds and
frequent lightning will can be expected as well. Not too much
change in Max Temps in the lower/middle 90s inland and around 90F
at the Atlantic beaches will combine with dew points in the middle
to upper 70s to continue peak heat indices of 104-108F, at or just
below Heat Advisory criteria. Afternoon/evening convection will
slowly fade once again over inland areas after sunset, ending by
the midnight time frame. Low temps in the lower/middle 70s inland
and upper 70s/near 80F along the Atlantic Beaches.
&&
.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 324 AM EDT Mon Jul 22 2024
A dominant south-southeast flow will continue through midweek as
high pressure will remain to the east- northeast of the area. This
will continue to allow for the Atlantic sea breeze to move well
over central northeast Florida where it will merge with the Gulf
sea breeze. Showers and storms will develop prior to the merger of
the the east and west sea breezes as diurnal heating will initial
convection along sea breezes as they make their way inland during
the early afternoon hours. Stronger activity will look to develop
near US-301 in northeast Florida as the sea breezes meet up.
Showers and storms will diminish with the loss of diurnal heating
during the evening hours. Otherwise daytime highs will continue
to sit in the lower 90s, with overnight lows in the lower to mid
70s.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 324 AM EDT Mon Jul 22 2024
The high pressure to the east-northeast will continue the pattern
of south- southeast flow, allowing for the Atlantic sea breeze to
make its way into inland locations, with convective activity
getting going as diurnal heating begins doing the early afternoon
hours along the sea breezes. Activity will diminish each evening
as the daytime heating is loss. By the weekend, models are
indicating a trough nudging southward towards the local area with
the high pressure in the east shifting more eastward. This will
see the south- southeast flow transition to a more south-
southwest flow, leading to the Gulf breeze becoming the more
dominant of the two sea breezes. This will shift the focus of most
convective activity towards the eastern half of the area, with
most showers and storms likely to develop near the I-95 corridor.
Temperatures will trend near to above normal with highs in the
low-mid 90s and lows in the 70s.
&&
.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Mon Jul 22 2024
Scattered to broken cumulus formed by the mid to late morning with
some MVFR cigs briefly. At 18z, a few showers now, but thunderstorm
chances are rapidly increasing around CRG and GNV. Have now included
a TEMPO group for brief TSRA for CRG and also placed in TEMPO for
JAX for a brief storm possible. Otherwise, the forecast TAFs are
on track with TEMPO for GNV continuing. Showers and storms should
come to end for the TAFs by about 00z/01z and then mainly VFR
overnight except for some MVFR vsby shown for VQQ. VFR looks to
prevail for Tuesday. Sfc winds will stay roughly from the southeast
near 10 kt into the evening before become light and variable
overnight.
&&
.MARINE...
Issued at 324 AM EDT Mon Jul 22 2024
Western Atlantic high pressure ridge axis will continue to slowly
lift northward through the NE FL Coastal waters today and into the
SE GA Coastal waters on Tuesday and remain in this vicinity through
the end of the week before potentially dropping back south of the
local waters this upcoming weekend. Overall still do not expect
any headlines through the period as Southeast to South flow
through most of this week will remain in the 10-15 knot range with
seas generally 2-4 ft. Thunderstorm activity over the local waters
will be generally less than experienced in previous days.
Rip Currents: Moderate risk of rips expected early this week as a
stronger E-SE sea breeze sets up each afternoon with surf/breakers
of 2-3 ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 93 74 92 / 50 60 40 80
SSI 77 89 78 90 / 20 50 40 70
JAX 75 93 76 93 / 20 70 20 70
SGJ 75 92 76 92 / 20 70 20 60
GNV 73 93 73 93 / 50 90 30 80
OCF 73 92 74 92 / 50 90 30 90
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ024-033-038-124-
125-132-133-137-140-225-232-237-240-325-340-425.
GA...Heat Advisory until 6 PM EDT this evening for GAZ153-154-165-166.
AM...None.
&&In the hours before
Special weather statement, Jul 22, 12:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
144 PM EDT Mon Jul 22 2024
FLZ021-221815-
Suwannee FL-
144 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SUWANNEE COUNTY
THROUGH 215 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Luraville, or near Mayo, moving east at 15 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Live Oak and Luraville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3023 8324 3030 8300 3003 8294 3003 8301
3007 8307 3008 8307 3009 8311 3011 8312
3010 8314 3011 8316 3009 8318 3010 8319
3010 8321 3012 8323 3014 8323 3015 8324
3017 8323 3018 8325
TIME...MOT...LOC 1744Z 259DEG 15KT 3013 8322
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYSpecial weather statement, Jul 22, 1:01 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
201 PM EDT Mon Jul 22 2024
FLZ033-125-133-325-221845-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
201 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 245 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Unf. A strong thunderstorm was nearly stationary.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Unf, Ponte Vedra Beach, Arlington, Jacksonville Beach, Atlantic
Beach, Neptune Beach, Baymeadows, Mayport, Nocatee, and Durbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3010 8139 3007 8155 3038 8164 3041 8137
3034 8136
TIME...MOT...LOC 1801Z 176DEG 3KT 3027 8148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23Heavy Rain, Duval
- When
- July 22, 1:15 PM EST to 2:30 PM EST
- Where
- Duval County, 1.51 mi NNE of Bayard
- Reported by
- Public
- Coordinates
- 30.170, -81.510
A public weather station near E Town in | Jacksonville along Prescott Court measured | 2.65 inches mostly between 2:15 pm and 3:30 | pm.
Thunderstorm Wind, Bradford
- When
- July 22, 2:55 PM EST
- Where
- Bradford County, 2.76 mi WNW of Starke
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.970, -82.140
A large tree was blown down across the road near NW 59th Loop. The time of damage was estimated by radar.
Heavy Rain, Putnam
- When
- July 22, 3:00 PM EST to 3:55 PM EST
- Where
- Putnam County, 0.69 mi N of East Palatka
- Reported by
- Public
- Coordinates
- 29.660, -81.600
A public weather station in East Palatka | near the intersection of Louis Broer Rd and | School Street measured 2.43 inches during a | thunderstorm between 4 pm and 5 pm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, July 22, 2024$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Winds in North Carolina, July 22, 2024$27,000 · 50 kt wind · 9 events
- Flash Flooding in New York, July 22, 2024$19,000 · 5 events
- Damaging Winds in New York, July 22, 2024$15,000 · 50 kt wind · 8 events
- Flash Flood in Wisconsin, July 22, 2024$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 22, 20242 in hail · 11 events
- Flash Flood in Georgia, July 22, 2024$15,000 · 1 event
- Flash Flood and Flood in Arizona, July 22, 2024$2,000 · 51 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 22, 2024$11,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 22 to 23, 20241.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22, 20243 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 22, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193490, 1193492, 1193491.